I took 5mg of generic Lexapro for 3 days and then increased to 10mg. I felt no side effects on the low dosage but when I increased I felt waves of nausea for the first 2 days and then increasing anxiety and depression for all the days following. By day 7 on 10mg I felt like I was going crazy- more anxious than ever, tingling in my arms and legs, restless legs, no appetite, trouble sleeping, headache. I'm now on day 7 and don't know how much more I can take. I am 26 and this is my first time ever using medicine like this. Any help, advice, encouragement would be much appreciated.
Hi, Austin! I'm sorry that you're having these problems, but if it's any comfort it's entirely "normal" for some people to feel much worse in the couple of weeks starting an antidepressant.
From the Lexapro literature and your product insert:
"Very common (10% or more): Insomnia (up to 14%)
Common (1% to 10%): Abnormal dreams, agitation, anxiety, nervousness, restlessness, aggravated depression, aggression/aggressive reaction, aggravated restlessness, depression, emotional lability, excitability, headache, nausea, vomiting, burning, crawling, itching, numbness, prickling, "pins and needles", or tingling feelings."
"Side effects have been reported to be generally mild and transient. They are most common during the first 2 weeks of treatment and decrease in intensity and frequency with continued treatment. They generally do not lead to treatment cessation."
So you see, you are not alone and if you try to be patient these side effects should resolve on their own shortly. Perhaps you can notify your doctor and go back to the lower dosage until your metabolism is adjusted better to the medication.
Psychiatric medications do not work like your standard prescription medications. They DO commonly cause side effects in a small percentage of users and they can take four to six weeks to become fully effective. But it's worth pursuing because Lexapro is an excellent choice for both depression and anxiety disorders... and there is a light in the tunnel!
Best regards and I hope you're feeling better soon. Wildcat
Hey Austin did you keep taking the lexapro. I’m having a similar reaction to lexapro. And decided to stop. I’m just wondering if the bad side effects ever go away and how long will it take after the last dose of lexapro to be back to my normal self before the lexapro
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 22 Nov 2010 • 3 answers
Updated 13 Nov 2017 • 2 answers
Updated 3 Oct 2014 • 3 answers
Updated 5 Apr 2018 • 1 answer
Updated 15 Dec 2018 • 1 answer